Thyroxine Malabsorption in Pediatric Patient with Helicobacter Pylori Infection and Autoimmune Gastritis

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 596-623-Case Reports: Pediatric Endocrinology & Metabolism
Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-621
Bassem Dekelbab*1, Robert Truding2, Pamela Jennings2 and Melissa Jennings3
1St. John Providence Children Hospital and Beaumont Children Hospital, MI, 2Beaumont Children’s Hospital, MI, 3Wayne State university, MI
Background: Recent reports of increased thyroxine dose in adult patients with impaired gastric acid secretion highlight role of stomach in subsequent intestinal T4 absorption. Gastric acid producing machinery is compromised in atrophic gastritis, proton pump inhibitors (PPI) treatment, and H. pylori infection. This has not been demonstrated in the pediatric population.

Clinical case: 12 year Caucasian female was referred for delayed growth and puberty. She was at the 3rd percentile for height and weight, she had small goiter with TSH 318.62 mclU/L (reference range: 0.50-5.20 mcIU/L), and FT4 0.8 ng/dl (reference range: 0.8-1.8 ng/dl). She was diagnosed with severe hypothyroidism and started on Levothyroxine.
During the 15 months after diagnosis, she had required increasing doses of Levothyroxine. Due to high dose of Levothyroxine, parents were asked to supervise medication administration and studies including celiac screen, sedimentation rate, complete blood count, stool occult blood, and vitamin B12 level were completed to rule out a malabsorption problem. Studies were normal except for mild anemia. She had no gastrointestinal symptoms.
Over the next two years she had significantly increased TSH values (200s mclU/L) interspersed by normal ones. Levothyroxine loading test with 1000 mcg PO showed a good increase in serum FT4 level after six hours, indicating good absorption. Levothyroxine was changed to Synthroid. GI evaluation showed normal colonoscopy and positive H. pylori gastritis on upper endoscopy, which treated appropriately.

She continued to have erratic TSH elevation (up to 947.60 mclU/L) despite a high dose of Synthroid (5.4 mcg/kg/day).  A C-14 urea breath test was positive indicating recurrence of H. pylori infection. She was treated again for this infection. TSH decreased to1.38 mclU/L one month after treatment. TSH levels were stable for one year with subsequent increased value of 102.35 mcIU/L.H.pylori antigen in stool was negative. Repeated endoscopy with biopsies was consistent with autoimmune gastritis and no indication of H.pylori infection. Intrinsic factor blocking antibody was negative with positive anti-parietal antibody. She is currently taking Synthroid 4 mcg/kg/d and was started on oral supplement of Vitamin B-12 and iron.

Conclusion: An unexplained high dose requirement of thyroxine or erratic thyroid functions in hypothyroid child should trigger workup for malabsorption including causes of decreased gastric acidity.

Nothing to Disclose: BD, RT, PJ, MJ

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm